Endometriosis UK

Painkiller Headache

Hi all, I really need advice.

I've been on co-codomol and ibuprofen daily since December but in June this increased to dihydrocodeine and paracetamol. I have been taking as much as I can to keep the pain at bay. I have severe endo including over the bowel and am due to have my excision surgery on the 9th of August.

Five days ago I took the most excruciating headache I've ever had which resulted in NHS24 sending an ambulance. The hospital kept me in and gave me a CT scan, lumber puncture, and several blood tests all of which have come out fine but I'm still suffering with this headache. It's now causing muscle spasms in my upper back and I can't do anything but try and sleep. I don't suffer with migraines or headaches usually but my GP is putting this down to a painkiller headache and has offered paracetamol and Naproxen (I've had this before and didn't feel great on it) but has basically told me to pick my pain, headache or endo, which is worse!? My husband has asked me to try and cut out all the medication which I am trying. At this point I will try anything to get rid of this. From what I've read these things only usually effect people who take medication for headaches not other issues. I really feel like my body has completely turned against me.

Has anyone else suffered with this? I really would appreciate any advice in terms of getting rid of the headache and managing the normal endo pain which is now starting to become more intense as my body flushes the pain killers.

Please help!

17 Replies
oldestnewest

Hello!

This happens to me as well when I have to take pain meds for a long time. I just had my lap today and it's already setting in..

What I like do to is drink as much water as I can and lay my upper body/back of my head on a heating pad on low heat. It tends to open everything up and release some pressure for me. Also for some reason anti nausea pills help it too.. but that may be because I have a sensitive tummy.

I hope you get the relief you need soon x

1 like
Reply

Thanks so much for the advice. My husband has ordered me a back and neck massager which is coming tomorrow and I'm sure that warms you too. Fingers crossed that will give me some respite.

I hope you feel better too Zululinni.xxx

1 like
Reply

That sounds wonderful! I hope it helps!

Reply

I was on codeine post operatively last week and had a horrific pain killer headache non stop for 3 days. I stopped the codeine and it went away gradually. See if you can manage on paracetamol and ibuprofen.

1 like
Reply

Hi Starry. I hope you're doing well after your surgery.

Can I ask how long it took after you cut out the codeine for the headache to die down? Also did you take paracetamol and ibuprofen and did this do anything to your pain? I've cut out the painkillers for a couple of days and managed a shower yesterday but my endo pain came back with a vengeance so had to take a couple of paracetamol last night and the head pain feels like it's worse now.

It never rains but it pours!

Reply

It took about 2 days to clear after I stopped. I stayed on The paracetamol and ibuprofen so they weren't part of the issue. They didn't do great things but took the edge off just a little so I could cope and Endo op pain was dull so better tolerated than the horrific headache.

I was a week post surgery and recovering from post op viral meningitis so my meneges ( back lining of the brain) was probably still inflamed.

Have you thought about acupressure or tens machine? Opioids can intensify pain experienced in some people over time

sciencemag.org/news/2016/05...

Reply

I can't comment on the painkiller headache, but I did want to warn you that Naproxen can make some people very nauseated. Your medical team probably already told you that. Keep some crackers and peppermint tea to hand just in case. xx

1 like
Reply

I'm not a fan to be honest Mrs Cherry. I found it gave me palpatations last time I took it.

1 like
Reply

My husband also gets palpitations from Naproxen. I take Diclofenac for muscle spasms, which works much better for me, but if you have asthma, GPs won't prescribe it. (I do have asthma, but have begged and they gave in as mine is only mild).

Reply

Hi! I don't have medication overuse headache but I do have chronic daily headache and have researched just about everything to do with headaches, including medication overuse. If it is MOH that you have, I'm afraid you will need to stop taking painkillers completely. I'm not certain about naproxen as I haven't been able to find any information on this (just been prescribed naproxen myself for possible endo, am not diagnosed yet), but since ibuprofen can cause MOH I would say it is likely that it does. Paracetamol definitely can contribute to MOH.

Do you get migraines? It isn't believed MOH affects people without a previous history of headaches. But if you did get headaches before, particularly migraines, it is probably MOH. You can develop it whether you are taking the painkillers for the headaches or for another unrelated reason. Without a history of headaches, I would think it is not very likely to be MOH.

Hope this helps x

2 likes
Reply

Hi Em97,

That's what my own research told me. I don't suffer from headaches or migraines usually which is why they hospitalised me last weekend. I have however, read that it can effect people with a family history and my Mum used to suffer from migraines. She cut out dairy and occasionally takes Sumatriptin and this has helped. She has elevated estrogen which she has been told swells her cranial veins and arteries.

I'm about to hit day 7 of this although the endo forced me to take 2 paracetamol last night but that's all I've had in a couple of days. I managed a shower yesterday which felt like a minor triumph! My husband also got me a shiatsu massage pad which I've plonked my head on almost hourly since it came.

I'm not sure what to do. I have been under a lot of stress lately with the surgery coming up and my work have caused some problems with my pay which I had to wade into (otherwise they've been terrific with all this!). I've also been putting a lot of pressure on myself to get my house sorted prior to the surgery on Wednesday. I'm debating whether to buy some Sumatriptin and see if that helps but if it is a tension headache would that even work? If it's MOH it could just make things worse.

This is such a nightmare. I can't believe it's happened the week before my surgery 😭😭😭

Reply

Hi

Have you considered seeing a cranial osteopath about the headache? I found this helped me, though I think my headache was caused by stress/tension rather than painkillers.

1 like
Reply

I've not Lizzielizzielizzie. I think stress could be a factor though so may seek this out if it doesn't get any better. My only problem is time. I have my surgery on Wednesday. I'd considered going for a full body massage but couldn't find any free appointments prior to my surgery. Just my luck ☹️

Reply

Bless you. Worth researching a cranial osteopath anyway in case you need one another time! The other thing you could try is acupuncture, and this is something you could have quite soon after surgery I think, whereas massages and osteopathy will probably be a no no!

I also found a warm bath helpful... think it's due to the heat round neck, but it sounds like you're going to try heat anyway.

I really hope it goes soon and good luck for your surgery.

Reply

Not sure if helpful but I take kalms herbal pills for stress. Perhaps they and chamomile tea might relax the tension?

1 like
Reply

Definitely worth a try. I guess it can't hurt! I'm feeling halfway normal again today but I've now developed terrible diarrhoea. I'm guessing it's the withdrawal from the painkillers. I'll give the kalms a go and I've run out of peppermint tea so I'll grab that and some chamomile too and between them hopefully they'll sort the head and the tum.x

1 like
Reply

Yes codeine and morphine is notorious for causing constipation. I was in real trouble after my bowel op. Glad to hear it's improving.

Reply

You may also like...